Colorado, 2025

Hail and Damaging Winds in Colorado, August 18, 2025

August 18, 2025 · NWS GLD · 5 events in 2 counties and zones

A cluster of storms developed across eastern Colorado and led to wind gusts ranging from 60 mph to 72 mph across Kit Carson county with the strongest being 7 NNW Flagler. Dust storm conditions were also reported near Peconic and Idalia from the thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of storms developed across eastern Colorado and led to wind gusts ranging from 60 mph to 72 mph across Kit Carson county with the strongest being 7 NNW Flagler. Dust storm conditions were also reported near Peconic and Idalia from the thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 18, 2:34 PM MST, 4 minutes earlier. Its key messages:

  • There is a chance for more widespread storms this afternoon and evening. A few storms may become severe with damaging winds, large hail and blowing dust all possible.
  • Temperatures are forecast to remain warm with highs in the 90s through much of the work week. We may see a cool down next weekend.
Area forecast discussion, Aug 18, 2:34 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
334 PM MDT Mon Aug 18 2025

.KEY MESSAGES...

- There is a chance for more widespread storms this afternoon
  and evening. A few storms may become severe with damaging
  winds, large hail and blowing dust all possible.

- Temperatures are forecast to remain warm with highs in the 90s
  through much of the work week. We may see a cool down next
  weekend.

&&

.UPDATE...
Issued at 330 PM MDT Mon Aug 18 2025

Storm activity is increasing along a wind convergence area
across Logan and Gove counties. This has led to a broken line of
storms forming. Anticipate this storm activity to continue
through the rest of the afternoon. There is enough vertical wind
shear to help keep the storms organized enough to maintain
themselves.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 1030 AM MDT Mon Aug 18 2025

Current observations show a broad area of low pressure across much
of the region, with winds generally from the north. Observations
also show a continued band of showers and storms along Interstate
76. This band has produced an outflow boundary that is around
Highway 34. This setup might change a few things for later today.

For now, high temperatures are still expected to reach the 90s with
most of the area in the 80s as of 10am MT. Winds are forecast to
slowly shift to out of the east during the day as lower pressure
builds up near the Front Range, with moisture flowing in from the
east. For the afternoon hours, this is forecast to still allow
storms to develop, especially along the higher terrain just west of
the area. The potential wrench in the setup is the outflow boundary
that is moving into the area from the north, along with any
additional outflows produced by these morning storms. With the
boundary in the area, there is a chance that storms could fire up
early in the afternoon (around 1pm MT / 2pm CT) on that boundary.
These storms would initially have a risk for large hail, especially
the further east they form where more moisture availability and
higher temperatures are forecast to allow for greater instability.
The main hindrances are that mid-level lapse rates are forecast to
be around 8 C/km and effect shear around 25 kts. Both conditions are
marginally supportive of strong to severe storms, so overall severe
threat should remain isolated. Otherwise, if the line does not fire
up, most of the area should remain sunny through the afternoon with
maybe a rogue pop up storm.

The evening hours are forecast to have isolated storms develop in
Eastern Colorado that should cluster fairly quickly with effective
shear around 25-35 kts and messy hodographs. This would favor an
initial large hail threat, followed by strong wind gusts once storms
cluster. If the storms did fire up across the area during the
afternoon, the overall severe risk would likely be lower with more
stable air and competing outflows, hindering how much the clusters
outflows could help sustain their development. The more moist
profile could also lower the wind threat with less DCAPE. Otherwise,
if the earlier storms do not form, the clusters are forecast to move
across the area from west to east, still favoring along and north of
I-70. As they move across, sporadic wind gusts of 60 to 70 mph
remain forecast. These strong gusts and outflows could also kick up
blowing dust as recent observations suggest most of the area has dry
topsoil. If a few storms form ahead of the main cluster, there is
also the chance that these could provide some mid-level capping
stability, which would help concentrate dust if additional outflows
can begin to pick up dust.

The overnight hours would see the storm cluster slowly finish moving
through the area to the east if it did form. There could be some
additional development of storms if any outflow boundaries linger in
the area. For areas that clear of storms, partly cloudy skies are
forecast with lows dropping into the upper 50s and 60s.

Tuesday, the upper ridge is forecast to re-establish itself over the
Rockies and amplify. Temperatures should remain in the 90s with
generally sunny skies, though we should avoid the upper 90s with the
ridge axis to the west of the area. With the ridge in place, the
flow through the air column is forecast to be on the weaker side,
which should help keep winds below 15 mph with occasional gusts to
20 mph. We are forecast to retain dewpoints in the 60s which will
keep a small chance for storms during the afternoon and evening
hours. However, chances should remain below 15% with the upper
subsidence, the lower pressure gradient becoming more broad and
diffuse, and with shortwaves likely staying north of the area due to
the amplified ridge.

Tuesday night, skies should clear and winds become light over the
area. With this, low temperatures should drop to near dewpoint in
the 50s and 60s. There could be some patches of fog that develop
with the saturated lower level air.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 1030 AM MDT Mon Aug 18 2025

Wednesday and Thursday are forecast to be warm and fairly dry with
the upper ridge over the area. Highs should warm into the 90s with
generally sunny/clear skies due to the upper subsidence. With this,
chance for precipitation are very low as most of the shortwaves
should stay north of the area, short of maybe on Thursday depending
on how long the ridge can remain amplified. Winds are forecast to be
generally below 20 mph with weak flow through the air column due to
the ridge.

The weekend is forecast to bring a pattern change as an upper trough
pushes into the Plains and Great Lakes region on Friday. The current
forecast progression would still allow Friday to be warm with highs
in the 90s with the ridge in place through most of the day. There
looks to only be a 10% chance that the trough pushes through quickly
enough that Friday would be cooler. A quicker progression would also
hinder storms chances for Friday. Otherwise, the front/low that is
tied to the upper trough should move through during the day and help
spark some storms during the afternoon and evening. We should have
enough moisture for severe storms to form with the forcing moving
through the area. After the front/low move through, generally cooler
temperatures with highs in the 70s and 80s are forecast. Storm
chances may continue through the weekend as long as the trough
doesn't push through too far south and bring the center of higher
pressure over the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1101 AM MDT Mon Aug 18 2025

For KGLD... VFR conditions are forecast through the period,
though there will be multiple chances for storms. Storms are
possible in two different waves between about 20-04Z. Near
chance has a possibility greater than 30-35% at this time, but
both could allow for severe storms if they do occur. Between
20-01Z, be alert for storms that form over or near the terminal.
After 01Z, storms should move in from the west if they do move
in. Once the initial storms pass, there is a 10% chance of
redevelopment through the night. Otherwise, clear skies are
forecast with varying winds.

For KMCK... VFR conditions are forecast through the period,
though there will be multiple chances for storms. Storms are
possible for the first few hours of the period as an outflow
boundary moves through (chance of development around 10%).
Otherwise, the main chance will be between 02-07Z as a cluster
moves from west to east across the region. The issue is whether
or not the cluster can hold together, especially if storms form
in the area during the afternoon. Once the cluster passes, there
is a 10% chance for redevelopment along outflows. Otherwise,
skies should be clear with winds from the north.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...JTL
SHORT TERM...KAK
LONG TERM...KAK
AVIATION...KAK
Hazardous weather outlook, Aug 18, 11:26 AM MST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1226 PM MDT Mon Aug 18 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191830-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1226 PM MDT Mon Aug 18 2025 /126 PM CDT Mon Aug 18 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Strong to severe storms are possible today during the afternoon and
evening hours. Severe storms could form as early as 1pm mountain
time or 2pm central time. Storms will be capable of producing large
hail, damaging wind gusts, and visibility down to a mile or less in
blowing dust.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather are appreciated!

In the hours before

Local storm report, Aug 18, 2:16 PM MST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
316 PM MDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Extreme Heat     Colby                   39.39N 101.05W
08/18/2025  M106 F           Thomas             KS   Mesonet

            Mesonet station AP863 Colby.

&&

KAK
Local storm report, Aug 18, 2:17 PM MST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
317 PM MDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     Extreme Heat     9 SSE Sharon Springs    38.77N 101.68W
08/18/2025  M106 F           Wallace            KS   Mesonet

            Mesonet station CW6099 9 SSE Sharon Springs.

&&

KAK
Special weather statement, Aug 18, 2:37 PM MST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
337 PM MDT Mon Aug 18 2025

COZ091-182230-
Kit Carson County CO-
337 PM MDT Mon Aug 18 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN KIT CARSON COUNTY THROUGH
430 PM MDT...

At 337 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 5 miles south of Thurman to
3 miles south of Arriba to 3 miles south of Hugo. Movement was east
at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Flagler.

This includes Interstate 70 in Colorado between mile markers 391 and
409.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3956 10315 3956 10279 3904 10279 3904 10316
TIME...MOT...LOC 2137Z 277DEG 11KT 3952 10320 3923 10325 3908 10348

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Satterwhite

The radar

The Goodland radar (KGLD), 123 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
August 18, 2:38 PM MST to 2:54 PM MST
Where
Kit Carson County, 7 mi NNW of Flagler
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.390, -103.130

The mesonet site KCOFLAGL13 on Wunderground reported the 72mph wind gust at 15:54. A 60 mph wind gust was reported at the same station at 15:38 as well.

Thunderstorm Wind, Kit Carson

When
August 18, 3:13 PM MST
Where
Kit Carson County, 10.7 mi NNW of Vona
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.450, -102.800

WeatherLink site Livingston Ag Seibert measured the 61 mph wind gust.

Hail, Kit Carson

When
August 18, 3:33 PM MST
Where
Kit Carson County, 5.8 mi NNE of Vona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.374, -102.700

Trained spotter reported hail ranging in size from pea to quarters in size.

Thunderstorm Wind, Kit Carson

When
August 18, 3:43 PM MST
Where
Kit Carson County, 4.31 mi E of Peconic
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.330, -102.050

An off duty NWS employee reported dust storm conditions with visibilities around one quarter mile along Interstate 70 near the Colorado/Kansas state line just ahead of a line of thunderstorms. The nearest observation was at the Goodland Airport (KGLD) which reported a 60 mph wind gust with the thunderstorms at 16:36.

Thunderstorm Wind, Yuma

When
August 18, 4:50 PM MST
Where
Yuma County, 0.42 mi NE of Idalia
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.703, -102.293

A report of visibility down to around 1/4 mile in dust from thunderstorm wind. A mesonet station named CO047 385n220 Idalia which is 4 miles to the northeast of Idalia reported a 56 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285913, 1285929, 1285908, 1285960, 1286061.